Alert archive / Colorado / Special Weather Statements in 2021
Special Weather Statement, NWS Pueblo, CO
NWS Pueblo, CO issued this special weather statement at Jun 16, 2021, 1:10 PM MDT for Costilla County, Colorado. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 16, 2021, 1:10 PM MDT (19:10 UTC)
- Expired
- Jun 16, 2021, 1:30 PM MDT
- In force
- 20 min
- Issued by
- NWS Pueblo, CO
County Costilla County, CO
The radar
The Pueblo radar (KPUX), 174 km from the middle of the area, began a volume at 19:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 7.2 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3326 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 192 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
559 WWUS85 KPUB 161910 SPSPUB Special Weather Statement National Weather Service Pueblo CO 110 PM MDT Wed Jun 16 2021 COZ074-075-161930- Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO- Southern Sangre De Cristo Mountains Above 11000 Ft CO- 110 PM MDT Wed Jun 16 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COSTILLA AND WESTERN LAS ANIMAS COUNTIES UNTIL 130 PM MDT... At 109 PM MDT, Doppler radar was tracking a strong thunderstorm 9 miles west of Stonewall, or 23 miles south of Indian Creek on the southeastern Spring Burn Scar. This storm was nearly stationary. Pea size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of southeastern Costilla and western Las Animas Counties. LAT...LON 3717 10521 3715 10512 3702 10515 3707 10529 TIME...MOT...LOC 1909Z 025DEG 2KT 3712 10519 $$ Cohen/CSS
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Jun 16, 12:02 PM MDT, 1 hour 8 minutes earlier.
Area forecast discussion, Jun 16, 12:02 PM MDT, 1 hour 8 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1202 PM MDT Wed Jun 16 2021 .UPDATE... Issued at 1153 AM MDT Wed Jun 16 2021 Updated to raise maximum temperatures in the Colorado Springs area for this afternoon based on the latest obs (in the upper 90s) and seeing that we have a few more hours of heating possible. The main concern will be the thunderstorm potential, which may limit to a degree. But 100 degrees is not out of the question. Mozley UPDATE Issued at 951 AM MDT Wed Jun 16 2021 Introduced isolated dry thunderstorms, mainly over the mountains into the I-25 corridor for this afternoon. Sounding guidance indicates high LCLs, with dry lower levels, creating a favorable inverted V sounding profile. A few cells that form over the Mountains will be capable of producing gusty outflow winds and lightning, with most precipitation evaporating before reaching the ground. Mozley && .SHORT TERM...(Today and tonight) Issued at 419 AM MDT Wed Jun 16 2021 Main Forecast Concerns/Challenges: 1) Well above normal highs continue today, along with the potential to reach or exceed record highs (ALS 87 degrees, COS 93 degrees, PUB 102 degrees). 2) Patchy/Areas of smoke across parts of southern Colorado today and tonight, especially across the mountains and mountain valleys. 3) Isolated thunderstorms this afternoon into mid evening. Satellite imagery this morning showing some lingering high clouds across southern CO, though steadily progressing to the south/southeast. These clouds may still be in place by sunrise, but expect continued clearing to support an abundance of sun this morning through midday. With no change to the large scale pattern and air mass in place, another day of well above normal high temperatures is expected today along with the potential to reach or exceed record highs. Do think ALS will have the highest potential to reach the forecast record high today, while PUB and COS could once again see mid and high clouds limit some of the warming today. Despite this possibility, didn't make too many changes to the highs for today. Most guidance still indicating highs in the upper 90s to low 100s across the plains, even guidance that seems to have a decent handle with precip trends later today. A slightly later delay in precip development today could help with limiting some of this cloud cover for much of the day. Given recent trends with the upstream fires and smoke, expected upper level setup, and recent runs of the HRRR indicating an increase in smoke across parts of southern CO, decided to add smoke to the grids. At this time, think this will be most noticeable across the mountains and mountain valleys, though this smoke could easily reach other locations across southern CO. Will continue to keep an eye on trends later today, and what impacts, if any, will be observed at the surface. Isolated to scattered thunderstorm development looks to be similar to yesterday, mainly staying over and near the mountains. Potential for isolated storms to develop away from the higher terrain later this afternoon into the evening. Some of the CAMs are hinting at this development along a line from around Pueblo northeast towards Limon later this afternoon. This seems reasonable as deepening surface trough could provide some additional low level convergence and moisture pooling in this location. While overall air mass will remain capped and dry, this added focus could offset this and allow for this development. Flow is expected to be weak again today, which would limit any storm organization. However, wouldn't be surprised to see a stronger storm or two develop in this location this afternoon. Slow storm motion and axis of possible development near the Spring and Junkins burn scars will need to be monitored today, though confidence is low for any flash flooding threat at this time. .LONG TERM...(Thursday through Tuesday) Issued at 419 AM MDT Wed Jun 16 2021 ...Cooler and wetter starting Friday into next week... .Thursday...Last day of the the upper ridge being centered over the Four Corners before the pattern change for the weekend. Mid level moisture will remain circulating around the upper ridge for diurnal convection mostly over and near the mountains. The lower level will be dry so most of the storms will have light QPF and gusty winds. There could be a few cells with some locally higher QPF totals, similar to the pattern on Tuesday, but these heavier rain cores will be fairly sparse. Decided to go with the NBM maximums, but convective induced cloud cover and outflows could affect the temperatures. However, these influence may only cool maximums a few degrees. .Friday and Saturday...Cold front will pass over the plains and eastern mountains late Thursday night to Friday morning. The models have trended to be less zealous about the return of low level moisture behind the front. This is evident in the model CAPE values on the plains. The NBM has a good handle on the forecast with higher PoPs over the mountains where surface heating and weak disturbances will enhance convection. Further east the atmosphere will more likely be capped with lower PoPs. QPF totals will generally be modest given the limited amount of moisture. .Sunday...A stronger disturbance will approach from the northwest with another frontal passage and cooler air behind the front. Temperature forecast will be tricky depending on the timing of the front. The 12Z EC ensemble members have mostly a slower front with Sunday being warm. For example the 10 and 90 percentile from the EPS for KPUB is 93F and 101F respectively. The GEFS has some members with a faster front and highs at KPUB in the 70s. Decided not to edit the NBM MaxT grids for Sunday which follow the EPS idea of a slower front. Highs in the plains are mostly in the lower to mid 90s. .Monday and Tuesday...The models and ensembles mostly agree that the airmass behind the front over the plains and eastern mountains will be cooler than average with relatively drier air advecting in from the northeast. As a result, the atmosphere will likely be capped on the plains and eastern mountains. Over the high valleys and Continental Divide region the NBM has warmer temperatures suggesting the cooler air will mostly stay along and east of the eastern mountains. PoPs are slightly higher over the mountains. With modest mid level moisture, convection will mostly be high based with gusty winds and light QPF. --PGW-- && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1118 AM MDT Wed Jun 16 2021 KALS...VFR conditions through the next 24 hours at the terminal. Easterly winds at 10 to 12 kts are expected this afternoon. All thunderstorm activity should remain over the higher elevations this afternoon and evening. KCOS and KPUB...isolated thunderstorms may be possible near the terminals this afternoon and early evening. Storms will be capable of producing strong outflow wind gusts including the possibility of microbursts. Otherwise, winds are expected to remain under 15 kts at both terminals. If a storm can impact the terminal, briefly reduced CIGS and VIS are possible. Mozley && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...MOZLEY SHORT TERM...RODRIGUEZ LONG TERM...PGW AVIATION...MOZLEY
Hazardous weather outlook, Jun 16, 11:27 AM MDT, 1 hour 43 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1127 AM MDT Wed Jun 16 2021 COZ058>089-093>099-171730- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1127 AM MDT Wed Jun 16 2021 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Isolated to scattered thunderstorms are expected mainly over and near the mountains this afternoon and evening, though isolated storms are possible along the Interstate 25 corridor. The main threats from these storms will be lightning and gusty outflow winds approaching 60 mph. Given the dry lower levels of the atmosphere, storms over the Mountains, San Luis Valley, and into the Interstate 25 corridor may be dry, with an elevated fire weather risk this afternoon and early evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday On Thursday, isolated to scattered thunderstorms will develop mainly over and near the mountains. The main threats from these storms will be lightning and wind gusts to 50 mph. For Friday through Sunday, afternoon and evening thunderstorms will become more numerous with thunderstorms possible on the plains. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet criteria for spotters may be possible over the Mountains, into the Interstate 25 corridor this afternoon and evening. 88/88
In the hours before
Special weather statement, Jun 16, 1:10 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Pueblo CO 110 PM MDT Wed Jun 16 2021 COZ074-075-161930- Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO- Southern Sangre De Cristo Mountains Above 11000 Ft CO- 110 PM MDT Wed Jun 16 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COSTILLA AND WESTERN LAS ANIMAS COUNTIES UNTIL 130 PM MDT... At 109 PM MDT, Doppler radar was tracking a strong thunderstorm 9 miles west of Stonewall, or 23 miles south of Indian Creek on the southeastern Spring Burn Scar. This storm was nearly stationary. Pea size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of southeastern Costilla and western Las Animas Counties. LAT...LON 3717 10521 3715 10512 3702 10515 3707 10529 TIME...MOT...LOC 1909Z 025DEG 2KT 3712 10519 Cohen/CSS
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 3:01 PM MDT | Special Weather Statement | PUB | El Paso | 59 min |
| Jun 16, 3:15 PM MDT | Special Weather Statement | PUB | Las Animas | 15 min |
| Jun 16, 3:17 PM MDT | Special Weather Statement | PUB | Costilla | 28 min |
| Jun 16, 3:43 PM MDT | Severe Thunderstorm Warning | PUB | Pueblo | 62 min |
| Jun 16, 4:40 PM MDT | Special Weather Statement | PUB | Pueblo | 50 min |
| Jun 16, 4:44 PM MDT | Special Weather Statement | PUB | Crowley | 46 min |
| Jun 16, 5:57 PM MDT | Special Weather Statement | PUB | Huerfano | 48 min |
Nearby
Special Weather Statements in Colorado, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.